Alert archive / Colorado / Tornado Warnings in 2007

Tornado Warning 53, NWS Goodland, KS

May 5, 2007Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at May 5, 2007, 12:29 PM MDT for Yuma County, Colorado. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 12:29 PM MDT (18:29 UTC)
Expired
May 5, 2007, 12:48 PM MDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:38 PM MDTHAIL 1Wauneta, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 051829
TORGLD
COC125-051915-
/O.NEW.KGLD.TO.W.0053.070505T1829Z-070505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 115 PM MDT

* AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WAUNETA...
  OR ABOUT 38 MILES SOUTHWEST OF IMPERIAL...MOVING NORTHEAST AT 35
  MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN YUMA COUNTY AROUND 1240 PM MDT

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 258 AND 269.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4027 10242 4026 10222 4043 10207 4043 10243

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 051832
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT SAT MAY 5 2007

COC125-051915-
/O.CON.KGLD.TO.W.0053.000000T0000Z-070505T1915Z/
YUMA CO-
1232 PM MDT SAT MAY 5 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR
NORTHEASTERN YUMA COUNTY...

AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WAUNETA...MOVING 
NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN YUMA COUNTY AROUND 1250 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 258 AND 269.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4027 10242 4026 10222 4043 10207 4043 10243

$$
JRM
000 
WWUS53 KGLD 051848
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT SAT MAY 5 2007

COC125-051856-
/O.CAN.KGLD.TO.W.0053.000000T0000Z-070505T1915Z/
YUMA CO-
1246 PM MDT SAT MAY 5 2007

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY IS CANCELLED...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.


LAT...LON 4027 10242 4026 10222 4043 10207 4043 10243

$$
JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 5, 2:32 AM MDT, 9 hours 57 minutes earlier.

Area forecast discussion, May 5, 2:32 AM MDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM MDT SAT MAY 5 2007

.DISCUSSION...AN UNSETTLED PATTERN IS EXPECTED THROUGH THE SHORT
TERM PERIODS AS MID/UPPER TROUGH SITS OVER THE ROCKIES WITH
AMPLIFIED RIDGE ALONG THE MISSISSIPPI NORTHWARD TO THE GREAT LAKES
AREA.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
TRI-STATE AREA AGAIN THIS AFTERNOON AS MID/UPPER TROUGH MOVES INTO
COLORADO LATE IN THE DAY AND SFC LOW REDEVELOPS ALONG THE KS/CO
BORDER ALLOWING THE WARM FRONT TO LIFT NORTH ACROSS THE AREA BY
MIDDAY. CAP SHOULD WEAKEN SUFFICIENTLY ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP BY LATE MORNING/EARLY AFTERNOON. AS THE DRY
LINE SURGES EAST/NORTHEAST BY LATE AFTERNOON...MUCH OF THE AREA COULD
REMAIN DRY. WILL KEEP AN ISOLATED/SCATTERED MENTION GIVEN THE
UNCERTAINTY.

DISAGREEMENT BETWEEN NAM/GFS LEAD TO LOW CONFIDENCE SAT NIGHT AS ONE
MID/UPPER TROUGH LIFTS INTO THE NORTHERN PLAINS/ROCKIES AND ANOTHER
DIGS INTO NORTHERN NEW MEXICO. THE GFS HAS SUPPORT FROM THE ECMWF
SENDING A COLD FRONT ACROSS THE AREA SAT NIGHT WHILE THE NAM KEEPS
THE TRI-STATE AREA IN SOUTHERLY FLOW. WILL KEEP A CHANCE OF
PRECIPITATION IN THE FORECAST WEIGHTED ACROSS THE EASTERN ZONES.

SUN-MON...WILL LEAN TOWARDS THE GFS SOLUTION SUN-MON WHICH HAS
SUPPORT FROM THE ECMWF KEEPING THE CENTRAL HIGH PLAINS IN A
POST-FRONTAL REGIME. THEREFORE WILL LEAN COOLER ON SUN WITH HIGHS
RANGING FROM THE LOWER 60S WEST TO AROUND 70 EAST. LARGE SCALE
FORCING FOR ASCENT/LOW LEVEL UPSLOPE SUPPORTS ADDITIONAL CHANCES FOR
DEEP MOIST CONVECTION. LOWERED POPS ON MONDAY WITH SUBSIDENCE BEHIND
DEPARTING TROUGH. EXPECT TEMPERATURES TO REBOUND SLIGHTLY WITH MID
60S/LOWER 70S.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, May 5, 9:05 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE GOODLAND KS
905 AM MDT SAT MAY 5 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
905 AM MDT SAT MAY 5 2007 /815 AM CDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...POTENTIALLY DANGEROUS SEVERE WEATHER OUTBREAK POSSIBLE TODAY...

THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS THE EASTERN
PORTIONS OF THE TRI STATE STATE AREA TODAY...MAINLY EAST OF A
HAIGLER TO RUSSELL SPRINGS LINE. SEVERE WEATHER WILL BE
POSSIBLE TO THE WEST AND SOUTH OF THAT LINE...BUT COVERAGE IS
EXPECTED TO BE LESS.

STRONG STORMS WILL BEGIN TO DEVELOP LATE THIS MORNING EAST OF A
DRYLINE. DUE TO STRONG INSTABILITY AND WIND SHEAR STORMS ARE
EXPECTED TO QUICKLY BECOME SEVERE. TORNADOES AND HAIL GREATER THAN
GOLFBALL SIZE WILL BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS.
DUE TO THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR...A FEW
STRONG...LONG TRACKED TORNADOES ARE POSSIBLE MAINLY NORTH AND EAST
OF A SAINT FRANCIS TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY NEXT
WEEK AS AN UPPER LEVEL STORM SYSTEM MOVES SLOWLY THROUGH THE
ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS MORNING THROUGH THE EARLY
EVENING.

JRM

In the hours before

Local storm report, May 5, 6:37 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 AM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             16 NNE WAKEENEY         39.24N 99.77W
05/04/2007  E1.75 INCH       GRAHAM             KS   CO-OP OBSERVER

            LATE REPORT FROM 05/04/07.

&&

SJOHNSON
Local storm report, May 5, 10:23 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             BOGUE                   39.36N 99.69W
05/04/2007  E0.88 INCH       GRAHAM             KS   TRAINED SPOTTER

            NICKEL SIZED HAIL AND STRONG WINDS

&&

CFOLTZ
Special weather statement, May 5, 10:23 AM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT SAT MAY 5 2007

KSZ004-051700-
NORTON-
1123 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLAYTON...OR 12 MILES SOUTHWEST OF
NORTON...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM MAY RAPIDLY STRENGTHEN AND BECOME SEVERE. A
TORNADO WATCH IS IN EFFECT.

JRM
Special weather statement, May 5, 11:58 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT SAT MAY 5 2007

COZ090-051830-
YUMA COUNTY-
1158 AM MDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ECKLEY...OR 40 MILES EAST OF AKRON...AND
MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
May 4, 8:59 PM MDTTornado WarningGLDKit Carson31 min
May 4, 9:27 PM MDTTornado WarningGLDKit Carson33 min
May 4, 9:42 PM MDTTornado WarningGLDYuma48 min
May 4, 10:26 PM MDTTornado WarningGLDYuma34 min
May 4, 10:29 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
May 4, 11:01 PM MDTTornado WarningGLDYuma59 min
May 5, 12:06 PM MDTTornado WarningGLDYuma24 min

Nearby

Tornado Warnings in Colorado, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.